Hail, Jefferson
- When
- August 29, 1:17 PM MST
- Where
- Jefferson County, 2.11 mi NW of Arvada
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -105.110
A severe thunderstorm produced a wind gust to 60 mph near Windsor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 60 mph near Windsor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 8:44 AM MST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 944 AM MDT FRI AUG 29 2014 .UPDATE... ISSUED AT 940 AM MDT FRI AUG 29 2014 THERE WAS QUITE A BIT OF DRYNESS AND STABILIZATION OVER THE AREA OVERNIGHT AND EARLY THIS MORNING...HOWEVER THIS WILL BE SHORT LIVED. WATER VAPOR IMAGERY SHOWING ANOTHER WEAK WAVE MOVING SOUTHEAST ACROSS WYOMING THIS MORNING. THIS WILL BRUSH NORTHERN COLORADO THIS AFTERNOON AND EVENING WITH INCREASING MOISTURE VALUES. PRECIPITABLE WATER VALUES ARE ONLY AROUND A HALF INCH AT THIS TIME BUT TRENDS ARE STARTING TO INCREASE AGAIN OVER PAST FEW HOURS. UPSTREAM SOUNDINGS ALSO HAVE COOLING ALOFT AT 500MB AND THIS COOLING WILL HELP TO DESTABILIZE THE AIRMASS THIS AFTERNOON. MARGINAL INSTABILITY WITH SURFACE BASED CAPES UP TO AROUND 800J/KG. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE SHOWERS. MAYBE SOME SMALL HAIL WITH THE STRONGER STORMS. ONLY MINOR CHANGES TO CURRENT FORECASTS WITH A SLIGHT UPWARD TREND IN POPS AND AREAL COVERAGE OF SHOWERS LATER THIS AFTERNOON AND EVENING. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 425 AM MDT FRI AUG 29 2014 DECENT QUASIGEOSTROPHIC SUBSIDENCE PRESENTLY OVER THE AREA WILL GRADUALLY WEAKEN AS THE PERIOD PROGRESSES...CHANGING SIGN IN ALL BUT THE FAR NORTHEAST PLAINS. THIS SUBSIDENCE AND MODEST DOWNSLOPE FLOW HAVE TAKEN THEIR TOLL ON PRECIPITABLE WATER EAST OF THE MOUNTAINS AS GPS SENSORS ARE MEASURING ROUGHLY A THIRD OF AN INCH LESS WATER THAN WAS THE CASE YESTERDAY AT THIS HOUR. DESPITE THIS CURRENT DRYING TREND SATELLITE IMAGERY SHOWS SOME MID LEVEL CLOUD UPSTREAM FROM US IN THE NORTHWEST FLOW WHICH SUPPORTS THE MODEL FORECASTS OF INCREASING PRECIPITABLE WATER AND INSTABILITY NUMBERS AND GENERATION OF WIDELY SCATTERED CONVECTION OVER MOST AREAS DURING THE AFTERNOON AND EVENING HOURS. WITH FORECAST CAPE VALUES REMAINING RATHER TAME EXPECT MOST CONVECTIVE ACTIVITY TO REMAIN RELATIVELY BENIGN ALTHOUGH SOME HAIL AND GUSTY WINDS ARE NOT COMPLETELY OUT OF THE QUESTION. MAXIMUM TEMPERATURES IN ALL AREAS SHOULD BE WARMER TODAY. EXPECTING SKIES TO CLEAR FOR THE MOST PART OVERNIGHT ALTHOUGH CIRA-GENERATED SYNTHETIC SATELLITE IMAGERY SHOWS CLOUDINESS WITH THE NEXT SYSTEM APPROACHING THE WESTERN REACHES OF THE CWA TOWARDS 12Z. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 230 AM MDT FRI AUG 29 2014 OPERATIONAL MODELS AND ENSEMBLES SHOW A LONG WAVE TROUGH EXTENDING FROM THE PACIFIC NORTHWEST COAST TO THE NORTHERN/ CENTRAL GREAT PLAINS...WITH ITS AXIS PASSING OVER IDAHO AND NEVADA LATE ON SATURDAY. THIS PLACES COLORADO UNDER A WARM...RELATIVELY DRY SOUTHWESTERLY FLOW DURING THE DAY. TEMPERATURES ON SATURDAY WILL HAVE LITTLE DIFFICULTY CLIMBING WELL INTO THE 80S AT LOWER ELEVATIONS...AND INTO THE VERY MILD 60S AND 70S ACROSS THE HIGH COUNTRY. EVEN WITH PRECIPITABLE WATER VALUES CONTINUING TO FALL... STRONG DAYTIME HEATING AND WET SOILS SHOULD STILL MANAGE TO GENERATE ISOLATED TO WIDELY SCATTERED T-STORMS IN THE HIGH COUNTRY DURING THE AFTERNOON. MAY SEE SOME OF THIS DISORGANIZED CONVECTION DRIFTING OUT OVER THE PLAINS BY EVENING...WITH MOST OF IT ONLY PRODUCING GUSTY OUTFLOW WINDS AND LIGHT RAINFALL BASED ON THE INVERTED-V SOUNDINGS FROM THE NAM AND GFS. STORMS SHOULD LET UP BY MID-EVENING EXCEPT PERHAPS ALONG THE FAR EASTERN EDGE OF THE CWA WHERE MODELS SHOW A RIBBON OF HIGH DEWPOINTS BEING MOVED ALONG BY GUSTY SLY WINDS ALONG A STALLED OUT SFC TROUGH. THEREFORE MAY SEE A STRAY STORM OR TWO LINGER BEYOND MIDNIGHT OUT THAT WAY. ON SUNDAY...THE UPPER TROUGH AXIS IS PROGGED TO SWING EASTWARD ACROSS COLORADO DURING THE DAY WITH QG VERTICAL VELOCITIES INCREASING THROUGH THE MORNING HOURS. QG VV VALUES APPEAR SOMEWHAT STRONGER ON THE SLOWER NAM COMPARED TO THE GFS. AS THE COLD POOL ALOFT AND TROUGH AXIS PASS...MODELS SHOW CONVECTIVE PRECIP BREAKING OUT... FIRST IN THE HIGH COUNTRY AS EARLY AS MID-MORNING. CONVECTION APPEARS MORE DEVELOPED AND WIDESPREAD ON THE NAM...ESPLY ALONG AND WEST OF THE CONTINENTAL DIVIDE. DURING THE AFTERNOON WITH THE TROUGH AXIS PASSING OVERHEAD AND WITH PRESSURE FALLS ON THE PLAINS...MODELS SHOW GUSTY W-NWLY WINDS DVLPG OVER AND ALONG THE FRONT RANGE. THIS DOWNSLOPE FLOW IS LIKELY TO SAP MUCH OF THE ENERGY AND MOISTURE FROM THIS SYSTEM AS IT MOVES EAST OF THE MTNS AS INDICATED BY THE GFS...EUROPEAN AND CANADIAN MODELS. WHEREAS THE NAM SHOWS A MORE ORGANIZED LINE OF CONVECTION/STORMS TIED TO THE UPPER TROUGH AXIS AND A SFC FRONTAL BNDRY MOVING OUT ACROSS THE PLAINS DURING THE AFTERNOON. RIGHT NOW...BASED ON THE FACT ALL FOUR MODELS SHOW A GUSTY DOWNSLOPE FLOW DVLPG EAST OF THE MTNS...AM LEANING TOWARDS THE DRIER MODEL SOLUTIONS. AND WITH COLD AIR ADVECTION COULD SEE TEMPERATURES TOPPING OUT NOT LONG AFTER MIDDAY. STORMS SHOULD MOVE OUT AND/OR DISSIPATE BY EVENING. THE PERIOD MONDAY THROUGH THURSDAY...STARTS OUT WITH A BROAD UPPER TROUGH OVER THE WESTERN 2/3RDS OF THE CONUS AND A DRY ZONAL FLOW OVER COLORADO. TEMPERATURES START OUT NEAR SEASONAL NORMS ON MONDAY WITH RIDGE BUILDING ALONG THE WEST COAST. AS THE RIDGE MIGRATES INLAND ACROSS THE FOUR CORNERS REGION...TEMPERATURES WILL CONTINUE TO RISE AND THE CHANCE OF STORMS SHOULD REMAIN LOW AND LARGELY CONFINED TO THE HIGH TERRAIN. BY THE END OF THE PERIOD... MEDIUM RANGE MODELS SHOW THE START OF ANOTHER CYCLE OF MONSOON PRECIPITATION FOR THE SRN AND CNTRL ROCKY MTN REGION AS MODELS SHOW A TROPICAL STORM SYSTEM EXITING THE GULF OF MEXICO AND TRACKING ACROSS THE NRN HIGHLANDS OF MEXICO. HOWEVER THE EFFECTS OF THIS NEW SURGE OF SUBTROPICAL MOISTURE MAY NOT BE FELT AROUND HERE UNTIL FRIDAY OR SATURDAY OF NEXT WEEK AT THE EARLIEST. && .AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 940 AM MDT FRI AUG 29 2014 NO CHANGES PLANNED TO UPCOMING 18Z TAFS WITH STILL BEST CHANCE OF STORMS IN THE 21-00Z TIME FRAME. COULD STILL BE SOME SHOWERS BEYOND 00Z BUT COVERAGE NOT ENOUGH TO CONTINUE POPS. SURFACE WINDS EXPECTED TO SHIFT NORTHWEST LATER THIS AM AND THEN MORE NORTHEAST THIS AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ENTREKIN SHORT TERM...ET LONG TERM...BAKER AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 959 AM MDT FRI AUG 29 2014 COZ030>051-301600- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 959 AM MDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...FIRST OVER AND NEAR THE HIGHER TERRAIN DURING THE LATER MORNING AND EARLY AFTERNOON HOURS. STORMS THAT FORM WILL MOVE TO THE SOUTHEAST ACROSS THE URBAN CORRIDOR DURING THE MID TO LATE AFTERNOON AND OUT ONTO THE PLAINS THEREAFTER. INSTABILITY AND MOISTURE ARE MORE MODEST THAN WAS THE CASE YESTERDAY. CONSEQUENTLY FEWER STORMS ARE EXPECTED TODAY AND THOSE THAT FORM WILL BE LESS INTENSE THAN OBSERVED THE LAST COUPLE OF DAYS. SHOWERS WILL END DURING THE EVENING WITH GENERALLY CLEAR SKIES OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW WEAK SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM SATURDAY AFTERNOON AND MOVE ACROSS NORTHEAST COLORADO INTO THE EVENING HOURS. AN UPPER LEVEL SYSTEM WILL PASS NORTH OF THE STATE SUNDAY. THIS WILL BRING SLIGHTLY COOLER AND BREEZY CONDITIONS ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. FOR NEXT WEEK...MOSTLY DRY AND WARMER CONDITIONS ARE EXPECTED WITH A STRONG RIDGE OF HIGH PRESSURE MOVING ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 119 PM MDT FRI AUG 29 2014 COZ033-035-038-292015- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- 119 PM MDT FRI AUG 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 215 PM MDT... AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POUDRE PARK...OR 14 MILES NORTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN FORT COLLINS...LOVELAND...ESTES PARK...GLEN HAVEN... POUDRE PARK...DRAKE...MISHAWAKA...RUSTIC...RED FEATHER LAKES... MASONVILLE...BELLVUE...PINGREE PARK...BUCKHORN MOUNTAIN AND TEDS PLACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DENVER. && LAT...LON 4029 10547 4088 10589 4078 10525 4037 10499 TIME...MOT...LOC 1919Z 325DEG 20KT 4065 10532 COOPER
The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538268, 538270, 538269.